Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 4579  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2022  |  Volume : 67  |  Issue : 3  |  Page : 301-302
Disulfiram-induced urticaria involving exclusively the hands and feet


Department of Dermatology, Valme University Hospital, Avenida Bellavista, Seville, Spain

Date of Web Publication22-Sep-2022

Correspondence Address:
Fernando García‑Souto
Department of Dermatology, Valme University Hospital, Avenida Bellavista, Seville
Spain
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.IJD_612_19

Rights and Permissions



How to cite this article:
García‑Souto F. Disulfiram-induced urticaria involving exclusively the hands and feet. Indian J Dermatol 2022;67:301-2

How to cite this URL:
García‑Souto F. Disulfiram-induced urticaria involving exclusively the hands and feet. Indian J Dermatol [serial online] 2022 [cited 2022 Sep 30];67:301-2. Available from: https://www.e-ijd.org/text.asp?2022/67/3/301/356744




Sir,

Disulfiram is widely used since the early 1950s as an adjunctive therapy in the outpatient treatment of chronic alcoholism. Except for the disulfiram–alcohol reaction, disulfiram alone appears to be a well-tolerated drug and adverse events are infrequently reported. We present a singular case of urticaria affecting exclusively the hands and feet presumably after taking disulfiram.

A 31-year-old man with no relevant past medical history except for chronic alcoholism presented to the dermatology service for the appearance of evanescent and pruritic lesions that exclusively affected the hands and feet for 5 days. Interestingly, the patient reported that the lesions appeared 2 days after starting disulfiram prescribed by psychiatry for his alcoholism. There was no prior history of drug allergy.

On physical examination, several erythematous and edematous plaques of rounded and polycyclic morphology were observed exclusively on hands and feet [Figure 1]. With the suspected diagnosis of probable urticaria in relation to disulfiram, it was decided to suspend disulfiram. Consequently, treatment with cetirizine 10 mg daily was initiated with complete resolution of the lesions at 3 days, leaving no residual hyperpigmentation. Routine laboratory studies including blood count, electrolytes, liver, and kidney function panels were within normal limits. In addition, serological examinations for syphilis, hepatitis B, and C virus were also negative.
Figure 1: (a–d) Physical examination exhibited several erythematous and edematous plaques of rounded and polycyclic morphology located exclusively on hands and feet (black arrows)

Click here to view


Treatment with psychotherapeutic methods in alcohol-dependent patients has been proven to support abstinence and prevent excessive alcohol consumption after withdrawal.[1] Disulfiram, a thiuram derivative, has proven effective in the treatment of chronic alcoholism.[2] The therapeutic effect of disulfiram is primarily based on its incompatibility with alcohol, effectively working as an aversive agent. Several undesirable effects occurred in patients who consumed alcohol and disulfiram. Expression of the alcohol–disulfiram reaction in most cases includes symptoms such as facial flushing, sweating, increased heart rate, nausea, tachycardia, hypotension, or dyspnea.[3]

In addition to its interaction with alcohol, disulfiram also has its own side effects. Overall, disulfiram has a relative good safety profile. The most serious adverse effect of disulfiram is the occurrence of toxic hepatitis, which may occur in patients both with and without preexisting liver dysfunction.[3] In addition, it has been seen that disulfiram can favor the appearance of psychiatric symptoms and could even trigger psychotic episodes.[4] On the other hand, cutaneous side effects are poorly reported after taking disulfiram. However, severe skin reactions including Stevens–Johnson syndrome and toxic epidermal necrolysis have been described.[3]

In conclusion, we present a curious case of urticaria limited to hand and feet that characteristically appeared 2 days after taking disulfiram. The underlying mechanism is probably due to a hypersensitivity reaction to the drug. To our knowledge, there are no prior reports linking urticaria and disulfiram. Clinicians should be aware of this potential association.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Miller WR, Wilbourne PL. Mesa Grande: A methodological analysis of clinical trials of treatments for alcohol use disorders. Addiction 2002;97:265-77.  Back to cited text no. 1
    
2.
Skinner MD, Lahmek P, Pham H, Aubin HJ. Disulfiram efficacy in the treatment of alcohol dependence: A meta-analysis. PLoS One 2014;9:e87366.  Back to cited text no. 2
    
3.
Mutschler J, Grosshans M, Soyka M, Rosner S. Current findings and mechanisms of action of disulfiram in the treatment of alcohol dependence. Pharmacopsychiatry 2016;49:137-41.  Back to cited text no. 3
    
4.
Mutschler J, Diehl A, Kiefer F. Pronounced paranoia as a result of cocaine-disulfiram interaction: Case report and mode of action. J Clin Psychopharmacol 2009;29:99-101.  Back to cited text no. 4
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (776 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed68    
    Printed0    
    Emailed0    
    PDF Downloaded8    
    Comments [Add]    

Recommend this journal